Hail, Pierce
- When
- June 8, 1:21 PM CST to 1:28 PM CST
- Where
- Pierce County, 0.83 mi NW of Selz
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.860, -99.890
A weak upper level short wave trough combined with a weak surface boundary and marginal wind shear, resulted in scattered thunderstorms developing over portions of central North Dakota during the afternoon hours of Tuesday, June 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A weak upper level short wave trough combined with a weak surface boundary and marginal wind shear, resulted in scattered thunderstorms developing over portions of central North Dakota during the afternoon hours of Tuesday, June 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 8, 2:25 AM CST, 10 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 325 AM CDT TUE JUN 8 2010 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT... FORECAST CHALLENGES FOR TODAY WILL BE MONITORING SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...WITH A FEW STRONG TO SEVERE STORMS VERY POSSIBLE. A BRIEF BREAK IN THE UNSETTLED PATTERN WEDNESDAY THEN A RETURN TO A WET/STORMY PERIOD LATE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. THE LATEST WATER VAPOR IMAGERY SHOWS AN UPPER LOW PRESSURE SWIRLING OVER SOUTHEAST ALBERTA. A WEAK SURFACE TROUGH WAS LOCATED FROM AROUND WILLISTON...INTO DICKINSON...HETTINGER AND SOUTH INTO BUFFALO SOUTH DAKOTA. THIS TROUGH WILL SLOWLY MOVE EAST THIS MORNING...BEING LOCATED ALONG A LINE FROM MINOT TO BISMARCK BY AROUND 15Z AND INTO THE JAMES RIVER VALLEY AROUND MID AFTERNOON. ISOLATED SHOWERS WILL SUFFICE FOR THE MORNING HOURS AS THE TROUGH ADVANCES EAST. HOWEVER...HAVE INJECTED SCATTERED THUNDERSTORMS INTO THE GRIDS FOR ALL AREAS BUT THE SOUTHWEST THIS AFTERNOON AND EARLY EVENING. WE BECOME QUITE UNSTABLE AFTER 18Z...AS H5 -20C AIR TEMPS ASSOCIATED WITH THE AFOREMENTIONED UPPER LOW GLIDES ALONG SOUTHERN CANADA AND ENVELOPS MOST OF NORTH DAKOTA. H85-H7 LAPSE RATES ARE FORECAST TO BECOME QUITE STEEP AT 10C/KM. TQ INDICES OF 20C POINT TO A HIGH CHANCE FOR LOW TOPPED THUNDERSTORMS. NAM/GFS BUFR SOUNDINGS INDICATE A HIGH CAPE/UNSTABLE ENVIRONMENT WITH VALUES BETWEEN 500 AND 1500 J/KG AND LIFTED INDICES TO -4C. SHEAR IS MAINLY UNIDIRECTIONAL. THUS WITH DECENT SPEED SHEAR ALLOWING THE STORMS TO MOVE...WOULD EVENTUALLY EXPECT A LINE OF STORMS OR MULTICELLULAR STORMS DEVELOPING DURING THE AFTERNOON. AS MENTIONED A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE WITH HAIL AND WINDS THE MAIN THREAT. EXPECT THE SURFACE TROUGH IN THE JAMES RIVER VALLEY THIS AFTERNOON ENHANCE LOW LEVEL CONVERGENCE AND POTENTIAL FOR SEVERE WEATHER. THERE WAS AN ISOLATED TORNADO THAT SPUN UP IN FAR SOUTHWEST NORTH DAKOTA TUESDAY EVENING RIGHT IN THE VICINITY OF THIS TROUGH...AND THUS WHERE THIS TROUGH IS POSITIONED LATER TODAY WILL NEED TO BE WATCHED CLOSELY. K-INDICES OF AROUND 35 AND PWAT VALUES OF .75 INCHES POINT TOWARD SOME HEAVY DOWNPOUR POTENTIAL. HOWEVER THE STORMS SHOULD MOVE AT A PRETTY GOOD SPEED AND NOT REMAIN IN ANY ONE AREA FOR A LONG DURATION...THUS BRIEF HEAVY DOWNPOURS ARE CERTAINLY POSSIBLE. ONE INGREDIENT MISSING FOR MORE OF A WIDESPREAD SEVERE EVENT IS THE LACK OF A LARGE SCALE LIFTING MECHANISM. THESE STORMS WILL BE DIURNALLY DRIVEN AS MAX HEATING AND HIGH INSTABILITY ALOFT COMBINE LATER TODAY. AND ANY SUNSHINE RECEIVED THIS AFTERNOON WILL ONLY ADD TO THE INSTABILITY AND STRENGTH OF THE OVERALL THUNDERSTORMS. THE UPPER LOW EXITS TONIGHT AND WITH THE SETTING SUN THE SHOWER AND THUNDERSTORM ACTIVITY WILL COME TO AN END BY MIDNIGHT. A TRANSITORY RIDGE AND ASSOCIATED SURFACE HIGH WILL QUICKLY PROVIDE A 24HR TO 36HR REPRIEVE IN THE SHOWER/THUNDERSTORM THREAT. THUS LATE TUESDAY NIGHT THROUGH WEDNESDAY EVENING LOOK DRY. BY WEDNESDAY NIGHT ANOTHER UPPER LOW FINDS ITS WAY INTO THE PACIFIC NORTHWEST AND DROPS SOUTH INTO THE GREAT BASIN THROUGH THE END OF THE WEEK. THIS PUTS WESTERN AND CENTRAL NORTH DAKOTA IN A DEEP AND PERSISTENT SOUTHWESTERLY FLOW THROUGH THE END OF THE SHORT TERM WITH SEVERAL SHORTWAVE TROUGHS FORECAST TO EJECT OUT FROM THE MAIN LOW. TIMING AND PLACEMENT OF THE PRECIPITATION IS STILL IN QUESTION AND WILL NEED TO BE REFINED AS WE GET CLOSER. FOR NOW WILL CONTINUE WITH THE HIGH END CHANCE OF PRECIPITATION THURSDAY INTO THURSDAY NIGHT AND ADJUST AS WE GET CLOSER. .LONG TERM...FRIDAY THROUGH MONDAY... MODELS ARE IN GOOD AGREEMENT AT THE BEGINNING OF THE EXTENDED PERIOD...WITH LONG WAVE TROUGHING OVER THE WEST COAST AND A SUBTROPICAL RIDGE ENHANCING RIDGING OVER THE EASTERN HALF OF THE CONUS. THIS RESULTS IN SOUTHWEST FLOW OVER THE NORTHERN PLAINS AND PLENTY OF SUPPORT FOR PRECIPITATION. A SURFACE SYSTEM SHOULD IMPACT THE STATE EARLY FRIDAY...WITH A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS AS IT TRACKS EASTWARD ACROSS THE REGION. MODEL SOLUTIONS DIVERGE QUITE A BIT OVER THE WEEKEND. THE 12Z ECMWF DEVELOPS A DEEP CUTOFF LOW OVER THE SOUTHWEST STATES AND NARROW RIDGING EXTENDING INTO THE NORTHERN PLAINS FROM THE SOUTHEAST. THE CUTOFF LOW THEN REJOINS THE FLOW AND TRACKS INTO THE AREA MONDAY. THE 00Z GFS DEPICTS A MUCH WEAKER LOW TO THE SOUTHWEST...AND MOVES A SECOND TROUGH OVER THE STATE SATURDAY THROUGH MONDAY. THEREFORE THE GFS IS SIGNIFICANTLY WETTER OVER THE TERM...THEN DRIES OUT BY THE END OF THE TERM...WHILE THE ECMWF IS DRIER BUT PROVIDES A SIGNIFICANT PRECIP EVENT MONDAY. WILL LEAN TOWARDS THE MORE CONSISTENT ECMWF SOLUTION...BUT WILL KEEP AT LEAST SLIGHT CHANCE POPS IN THE FORECAST FOR THE ENTIRE TERM AS EITHER SOLUTION PROVIDES ENOUGH DYNAMICS TO SUPPORT THUNDERSTORM AND SHOWER DEVELOPMENT OVER MOST OF THE STATE FOR THE MAJORITY OF THE TERM. TEMPERATURES SHOULD START OUT AROUND SEASONABLE NORMS...BUT SHOULD WARM UP AS SOUTHERLY SURFACE FLOW ENHANCES WARM ADVECTION DURING THE LATER HALF OF THE EXTENDED PERIOD. .AVIATION... AT 08Z...A WEAK TROUGH ASSOCIATED WITH SURFACE LOW PRESSURE IN SOUTHWEST SASKATCHEWAN WAS MOVING INTO CENTRAL NORTH DAKOTA. A COLD FRONTAL BOUNDARY WAS MOVING INTO NORTHERN MONTANA AND WILL MOVE INTO NORTH DAKOTA TUESDAY MORNING. THE COLD FRONT WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATER TUESDAY AND TUESDAY EVENING. THE UPPER LEVEL SYSTEM THAT BROUGHT RAIN TO THE STATE MONDAY EVENING HAS PASSED TO THE EAST...BUT LINGERING LOW LEVEL MOISTURE IS SUPPORTING LOWER STRATUS CLOUD DEVELOPMENT AT KMOT/KBIS AND KJMS AT 08Z. THE UPPER LEVEL SHORTWAVE WILL STILL STAY IN THE AREA THROUGH THE REST OF THIS PERIOD. THIS SHOULD RESULT IN A CHANCE OF SHOWERS FOR KISN AND KMOT THIS MORNING...THEN A CHANCE OF SHOWERS AND THUNDERSTORMS AT ALL TERMINALS LATER THIS EVENING AND TONIGHT. EXPECT VFR TO PREVAIL FOR KISN/KDIK...WITH MVFR TO BRIEF IFR CIGS LINGERING NEAR THE SURFACE BOUNDARY TO THE EAST AT KBIS/KMOT/KJMS UNTIL WESTERLY SURFACE WINDS CLEAR THE LOW LEVEL MOISTURE. MVFR IS ALSO POSSIBLE AT TERMINALS EXPERIENCING SHOWERS OR THUNDERSTORMS. WEST WINDS OF 15 TO 25 KNOTS SHOULD BE EXPECTED DURING THE DAYLIGHT HOURS...CALMING TO 5 TO 10 KNOTS OVERNIGHT. .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KS LONG TERM...WAA/BPN AVIATION...WAA/BPN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 454 AM CDT TUE JUN 8 2010 NDZ001>005-009>013-017>023-025-034>037-046>048-050-051-091000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 454 AM CDT TUE JUN 8 2010 /354 AM MDT TUE JUN 8 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW PRESSURE WILL MOVE THROUGH SOUTHERN CANADA TODAY. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EARLY EVENING. SOME OF THE THUNDERSTORMS MAY BE STRONG TO SEVERE WITH HAIL...WIND...AND BRIEF HEAVY DOWNPOURS. CHECK BACK LATER FOR ANY UPDATES AND/OR POSSIBLE WARNINGS THAT MAY BE ISSUED THIS AFTERNOON INTO THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER LOW PRESSURE WILL MOVE INTO THE PACIFIC NORTHWEST WEDNESDAY NIGHT AND THEN DROP INTO THE GREAT BASIN THROUGH FRIDAY. THIS WILL RESULT IN A PERSISTENT SOUTHWESTERLY UPPER FLOW INTO NORTH DAKOTA. SEVERAL DISTURBANCES WILL INITIATE SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SATURDAY. SOME OF THE PRECIPITATION MAY BE HEAVY AT TIMES. IT APPEARS THAT THE SEVERE WEATHER THREAT MAY BARELY REACH INTO OUR FAR SOUTHERN COUNTIES. WILL CONTINUE TO MONITOR THE DATA AND ADJUST AS NECESSARY. PLEASE CHECK BACK FOR FUTURE UPDATES. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED FOR STORMS THAT MAY BECOME SEVERE THIS AFTERNOON. NDZ031>033-040>045-091000- GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- SIOUX- 454 AM CDT TUE JUN 8 2010 /354 AM MDT TUE JUN 8 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. IT APPEARS THAT THESE THUNDERSTORMS WILL BE NON-SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER LOW PRESSURE WILL MOVE INTO THE PACIFIC NORTHWEST WEDNESDAY NIGHT AND THEN DROP INTO THE GREAT BASIN THROUGH FRIDAY. THIS WILL RESULT IN A PERSISTENT SOUTHWESTERLY UPPER FLOW INTO NORTH DAKOTA. SEVERAL DISTURBANCES WILL INITIATE SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SATURDAY. SOME OF THE PRECIPITATION MAY BE HEAVY AT TIMES. IT APPEARS THAT THE SEVERE WEATHER THREAT MAY BARELY REACH INTO OUR FAR SOUTHERN COUNTIES. WILL CONTINUE TO MONITOR THE DATA AND ADJUST AS NECESSARY. PLEASE CHECK BACK FOR FUTURE UPDATES. .SPOTTER INFORMATION STATEMENT...AT THIS TIME SPOTTER ACTIVATION SHOULD NOT BE NECESSARY THIS AFTERNOON. KS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 856 AM CDT TUE JUN 8 2010 NDZ032-033-081445- BILLINGS ND-STARK ND- 756 AM MDT TUE JUN 8 2010 ...SPECIAL WEATHER STATEMENT FOR NORTHERN STARK AND CENTRAL BILLINGS COUNTIES UNTIL 845 AM MDT... AT 751 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR FRYBURG...OR 23 MILES WEST OF DICKINSON...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DICKINSON... BELFIELD... SOUTH HEART... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TWH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 120 PM CDT TUE JUN 8 2010 NDZ013-022-023-035-036-081900- BURLEIGH ND-KIDDER ND-PIERCE ND-SHERIDAN ND-WELLS ND- 120 PM CDT TUE JUN 8 2010 ...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN PIERCE...NORTHEASTERN BURLEIGH...NORTHERN KIDDER...WESTERN WELLS AND EASTERN SHERIDAN COUNTIES UNTIL 200 PM CDT... AT 118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF ANAMOOSE TO 7 MILES NORTHEAST OF DRISCOLL...AND MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... TUTTLE... STEELE... HARVEY... ROBINSON... WELLSBURG... DAWSON... TAPPEN... FESSENDEN... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TWH
The national radar mosaic for the moment the first event began.
4 hail. Local standard time, as filed.
Severe Hazards Analysis and Verification Experiment (SHAVE) report.
Severe Hazards Analysis and Verification Experiment (SHAVE) report.
Severe Hazards Analysis and Verification Experiment (SHAVE) report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238225, 238227, 238228, 238229.